Around two in three Australians will be diagnosed with skin cancer by the time they are 70 years of age. This makes sun safety an important public health message. The most recent National Sun Protection Survey, conducted by the Cancer Council, demonstrates that over 90% of Australians do not understand when sun protection is required. This highlights the importance of reinforcing the sun safe message. All Australians should be vigilant to protect themselves from the sun. However, some medications require particular care.
Drug-induced photosensitivity is a reaction that occurs as a result of the effects of a drug combined with light exposure. These reactions can be further divided into phototoxic reactions and photoallergic reactions.
Phototoxic reactions occur when a photoreactive chemical is transformed into a compound that is cytotoxic to skin cells following activation by light. These reactions tend to present as an exaggerated sunburn response, with erythema and oedema developing within minutes to hours of light exposure. Blistering may occur in more severe reactions, leaving temporary patches of hyperpigmentation after healing. Phototoxic reactions will develop in almost all individuals exposed to sufficient amounts of the chemical and light.
Phototoxic reactions are commonly noted with the quinolone class of antibiotics. However, there is some variation within the class, and minocycline may be less likely to cause a reaction compared to others in the class. Amiodarone is another common cause of phototoxic reactions. Some sources estimate that up to 75% of patients on long-term amiodarone therapy will experience phototoxicity. This medication typically causes prickling or burning sensations during light exposure; higher doses may be associated with oedema and urticaria. A distinctive blue-grey pigmentation can also occur, although this is less common and often limited to people with very pale skin.
Amiodarone is unusual as reactions tend to occur at least four months after therapy is initiated and can even occur months after discontinuation. This is due to its long half-life which is usually 14 to 59 days, but may be as long as 110 days.
Strategies to prevent phototoxic reactions include:
- Avoidance of direct excessive sun exposure;
- Wearing protective clothing when outside; and
- Frequent application of a broad-spectrum sunscreen with a high sun protection factor.
In many cases, drug therapy can continue following a phototoxic reaction provided sun protection is possible. However, an alternative agent may be considered for people with high occupational sun exposure, severe reactions, or reactions that are cosmetically unacceptable.
In contrast, photoallergic reactions more closely resemble allergic contact dermatitis. Distribution is typically limited to sun-exposed areas of the body, although more severe reactions may extend into covered areas of skin. As the name suggests, photoallergic reactions involve an immune component. In this case, activation of the chemical by light produces a metabolite that can then bind to proteins in the skin to form an antigen. The resulting complex then elicits an immune response. While much smaller quantities of the chemical are required to produce photoallergic reactions, these reactions will only be observed in a minority of individuals exposed to the chemical and light. The onset is often delayed by 24 to 72 hours after exposure.
Some chemical absorbers used in sunscreens can rarely produce photoallergic reactions. These reactions are more commonly associated with benzophenone, butyl methoxy dibenzoylmethane, and para-aminobenzoic acid. If sunscreen is suspected of causing the reaction, a sunscreen containing a physical reflectant such as zinc oxide or titanium dioxide may be considered as a substitute. Physical sunscreens tend to be better tolerated but may leave a white tint on the skin.
Once a photoallergic reaction has been experienced to a particular agent, reactions of increasing severity are possible following minimal amounts of further sun exposure. Therefore, medications suspected of causing a photoallergic reaction should be discontinued.
A general summary of the differences between phototoxic and photoallergic reactions can be seen in Table 1.
Table 1. Features of phototoxic and photoallergic reactions
|Feature||Phototoxic reaction||Photoallergic reaction|
|Onset||Minutes to hours||24-72 hours|
|Reaction with first exposure||Yes||No|
|Distribution||Sun-exposed skin||May spread to covered areas of skin|
|Characteristics||Exaggerated sunburn||Contact dermatitis|
Some medications that do not cause photosensitivity also contain patient warnings to minimise sun exposure. Immunosuppressants may increase the risk of developing skin cancer by impairing the immune system network in the skin, reducing its ability to detect and respond against skin cancer. Studies demonstrate that 15% to 40% of patients will develop skin cancers within the first ten years of receiving a kidney transplant and up to 82% will develop skin cancer within 20 years. The level of increased risk appears to be more highly associated with the degree and duration of immunosuppression rather than the individual immunosuppressants used.
Table 2 lists the medications identified by the Australian Pharmaceutical Formulary and Handbook as requiring a warning to avoid excessive sun exposure.
Table 2. Medications that require a warning to avoid excessive sun exposure
|Medications||Proposed reason for caution|
|Trimethoprim with sulfamethoxazole|
|Cobimetinib||In vitro tests suggest phototoxic, no clinical evidence with use as a single agent|
|Hydroxychloroquine||Photoallergic – sunglasses should also be worn to reduce risk of retinopathy|
|Imiquimod||Mechanism not established – enhances UV carcinogenicity in animal models|
Photosensitivity reactions can be difficult to predict. Patients taking medications with the potential to cause photosensitivity should be educated on appropriate measures to avoid reactions. Treatment of photosensitivity reactions is symptomatic; topical corticosteroids and cool compresses may provide some relief. Avoidance of the causative agent may also be required.
Patients taking immunosuppressants should also be advised to limit their sun exposure. Regular skin checks should be performed so that any abnormalities are detected early.
- Jaworski K, Walecka I, Rudnicka L, Gnatowski M, Kosior DA. Cutaneous adverse reactions of amiodarone. Med Sci Monit. 2014; 20: 2369-72.
- Oakley A. Photosensitivity. DermNet NZ; 2016.
- Pharmaceutical Society of Australia. Australian Pharmaceutical Formulary and Handbook. Version 24. Deakin West: PSA; 2018.
- Tokura Y. Drug photoallergy: review article. J Cutan Immunol Allergy. 2018: 1-10.
- Zhang AY, Elmets CA. Drug-induced photosensitivity. Medscape, 2018.